Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 13, 2018, 5:49 PM MDT for Otero County, New Mexico. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2018, 5:49 PM MDT (23:49 UTC)
- Expired
- Jun 13, 2018, 6:30 PM MDT
- In force
- 41 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 31 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:56 PM MDT | HAIL 0.88 | 6 Ene La Luz, NM | COCORAHS REPORT OF NICKLE SIZE HAIL. MINOR LEAF DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 2945 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691
WUUS54 KEPZ 132349
SVREPZ
NMC035-140030-
/O.NEW.KEPZ.SV.W.0028.180613T2349Z-180614T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
549 PM MDT WED JUN 13 2018
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
North central Otero County in south central New Mexico...
* Until 630 PM MDT.
* At 548 PM MDT, a severe thunderstorm was located near
Cloudcroft, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alamogordo...
Cloudcroft...
La Luz...
High Rolls...
Burro Flats...
Mountain Park...
and Bluff Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3280 10595 3313 10597 3312 10563 3282 10567
TIME...MOT...LOC 2348Z 259DEG 65KT 3289 10591
HAIL...1.00IN
WIND...60MPH
$$
ROGASHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:41 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 13, 3:41 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 341 PM MDT Wed Jun 13 2018 .SYNOPSIS... Increased moisture over the area will allow a few thunderstorms to develop during mainly the afternoon and early evening hours. Then by Friday evening additional moisture from the remnants of former Hurricane Bud will bring a significant increase in rain shower and thunderstorm coverage, especially west of the Rio Grande. The main impact will be overnight Friday into Saturday. Temperatures will also be below normal during that time. Then a drying process will take place Sunday into next week with only isolated storms and temperatures returning to normal. && .DISCUSSION... Low level winds backed to southeasterly overnight and brought a jump in surface dewpoints from around 20 Thursday to the mid 50s this morning in El Paso. By this afternoon the moisture pushed westward to near the divide. Storms have been isolated to scattered, but in spite of the upper high overhead a couple have been severe. The models indicate that today will have the greatest instability so perhaps the storms will be less intense Thursday and Friday afternoons. Meanwhile the max temps have dropped several degrees from Tuesday, especially east portion. By Friday the upper high will have been pushed to the east of us by an upper low dropping through the Pacific NW into the Great Basin. This will allow a quick passage of the remnants of Bud through southeastern AZ/western NM Friday night into Saturday. Rainfall west of a Deming to T or C line should be steady without much thunder, with scattered thunderstorms over the rest of the Borderland. There could be local flooding with the heaviest storms. A great benefit would be considerable lowering the fire danger, but a big (though very local) minus would be flooding in and below the wildfire burn scars such as around Mescalero. As Saturday progresses, the rain-cooled air mass will be more stable making it difficult for thunderstorms to form. The exception would be the eastern portion which should have less cloud cover and thus a little more heating. Still, thunderstorm coverage will be only isolated Sunday and beyond except scattered east of the Rio Grande. As drying slowly takes place, it could become fairly quiet by the middle of next week if the 12Z GFS run verifies. Max temperatures will slide to a little below normal the next two days (but still hot since it's mid-June), then drop to upper 70s far west/upper 80s far east on rain cooled Saturday, and finally warm back up to normal next week (if not back to near 100 late next week). && .AVIATION...Valid 14/00Z-15/00Z... Low lvl mstr coming in fm the Gt Plains and Gulf Mex through end of fcst pd. SKY: SCT-BKN050-080 100-140 250 and winds ESE15G27KTS til 06Z then SE10G20KTS. Isold VRB25G35KTS 4SM -TSRAGS BKN050 BKN100 til 06Z. Ltl Less convective activity Thu and mainly NRN 1/2 of CWA. .FIRE WEATHER... Low level subtropical moisture is working its way northward back into the area today with the Sacramento Mountains having a better chance of tstms this afternoon. Thus localized low level flooding is possible in burn areas. Also an isolated thunderstorm over the Gila, with dry lightning, is also possible. Chances for storms and rain showers will start to increase Thursday afternoon into the weekend. The bulk of the moisture from the remnants of Hurricane Bud at this time is forecast to favor far SW New Mexico and SE Arizona late Friday into Saturday, with scattered thunderstorms expected further to the east. There's a good chance for fairly good wetting rain, especially over the Gila, with localized rainfall amounts possibly exceeding 1.25 inches possible. This still could bring the risk of dry lightning as the western edge of low level moisture laps up against the higher terrain of the Gila, but threat would be lessened as heavier rainfall chances increase. && .PRELIMINARY POINT TEMPS/POPS... El Paso 75 97 74 95 / 10 0 0 10 Sierra Blanca 68 94 68 92 / 0 0 0 0 Las Cruces 70 95 70 94 / 10 0 0 10 Alamogordo 67 95 68 94 / 10 10 0 20 Cloudcroft 52 75 52 73 / 20 30 20 30 Truth or Consequences 71 95 67 93 / 20 10 20 10 Silver City 65 92 64 86 / 20 20 20 30 Deming 68 97 68 93 / 10 10 0 20 Lordsburg 70 96 68 89 / 10 10 20 30 West El Paso Metro 74 95 75 94 / 10 0 0 10 Dell City 67 96 66 95 / 0 0 0 0 Fort Hancock 72 97 73 95 / 0 0 0 0 Loma Linda 66 92 67 91 / 0 0 0 0 Fabens 68 96 69 94 / 0 0 0 0 Santa Teresa 71 96 71 94 / 10 0 0 10 White Sands HQ 72 96 71 94 / 10 0 0 10 Jornada Range 67 96 66 95 / 10 0 0 10 Hatch 69 98 66 95 / 10 0 10 10 Columbus 69 98 70 94 / 10 0 0 10 Orogrande 71 95 71 95 / 10 0 0 10 Mayhill 56 84 56 81 / 20 20 20 30 Mescalero 55 84 56 82 / 20 30 20 30 Timberon 53 81 54 80 / 10 20 10 30 Winston 58 89 56 86 / 20 30 20 20 Hillsboro 63 94 62 91 / 20 20 20 10 Spaceport 66 96 65 94 / 20 0 10 10 Lake Roberts 49 89 48 86 / 20 30 20 30 Hurley 64 93 64 88 / 20 20 20 30 Cliff 55 96 54 90 / 20 20 20 30 Mule Creek 53 95 53 88 / 20 20 20 30 Faywood 66 93 66 89 / 20 20 10 20 Animas 69 96 68 90 / 10 10 20 30 Hachita 66 97 68 91 / 10 10 10 30 Antelope Wells 68 96 68 88 / 10 20 10 50 Cloverdale 66 93 65 84 / 10 20 20 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 01/26 Fausett/Novlan
In the hours before
Special weather statement, Jun 13, 3:14 PM MDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service El Paso TX 314 PM MDT WED JUN 13 2018 NMZ402-408-132200- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM- 314 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND WEST CENTRAL SIERRA COUNTIES UNTIL 400 PM MDT... At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Kingston, or 12 miles northwest of Hillsboro, moving northeast at 9 mph. Half inch hail and winds in excess of 50 mph with blowing dust will be possible with this storm. This storm will remain over mainly rural areas of northeastern Grant and west central Sierra Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3292 10776 3299 10787 3311 10777 3302 10763 TIME...MOT...LOC 2114Z 206DEG 9KT 3302 10774 TRIPOLI
Special weather statement, Jun 13, 3:41 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
341 PM MDT WED JUN 13 2018
NMZ407-411-132230-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
341 PM MDT WED JUN 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA AND
SOUTHWESTERN DONA ANA COUNTIES UNTIL 430 PM MDT...
At 340 PM MDT, Doppler radar was tracking strong thunderstorms 11
miles northeast of Columbus, moving northwest at 15 mph.
Pea size hail and winds in excess of 50 mph with blowing dust will be
possible with these storms.
Locations impacted include...
Akela and Spring Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3205 10781 3230 10735 3201 10732 3179 10718
3178 10756
TIME...MOT...LOC 2140Z 147DEG 15KT 3197 10753
TRIPOLISpecial weather statement, Jun 13, 4:15 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service El Paso TX 415 PM MDT WED JUN 13 2018 NMZ409-410-132300- Northern Dona Ana County NM-Sierra County Lakes NM- 415 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA AND NORTHWESTERN DONA ANA COUNTIES UNTIL 500 PM MDT... At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over Arrey, or 8 miles south of Caballo, moving north northeast at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Arrey, Garfield, Derry and Caballo Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Caballo Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3271 10728 3279 10745 3297 10737 3290 10717 TIME...MOT...LOC 2214Z 195DEG 10KT 3285 10733 TRIPOLI
Special weather statement, Jun 13, 4:30 PM MDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service El Paso TX 430 PM MDT WED JUN 13 2018 NMZ412-414-415-132315- Central Tularosa Basin NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 430 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL 515 PM MDT... At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near Mescalero, moving north at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mescalero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3305 10575 3307 10587 3322 10588 3320 10567 TIME...MOT...LOC 2229Z 184DEG 6KT 3313 10580 TRIPOLI
Special weather statement, Jun 13, 5:14 PM MDT, 35 minutes before
Special Weather Statement National Weather Service El Paso TX 514 PM MDT WED JUN 13 2018 NMZ412-414>416-140000- Central Tularosa Basin NM- West Slopes Sacramento Mountains Below 7500 Feet NM- East Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 514 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL 600 PM MDT... At 513 PM MDT, Doppler radar was tracking strong thunderstorms near Boles Acres and Mescalero, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Alamogordo, Tularosa, Cloudcroft, Mescalero, Apache Summit, Boles Acres, La Luz, High Rolls, Bent, Burro Flats, Mountain Park, Sunspot, Oliver Lee State Park and Bluff Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3271 10569 3272 10604 3326 10601 3325 10566 TIME...MOT...LOC 2313Z 239DEG 49KT 3300 10576 ROGASH
Special weather statement, Jun 13, 5:34 PM MDT, 15 minutes before
Special Weather Statement National Weather Service El Paso TX 534 PM MDT WED JUN 13 2018 NMZ407-140015- Southwest Desert/Mimbres Basin NM- 534 PM MDT WED JUN 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA COUNTY UNTIL 615 PM MDT... At 530 PM MDT, strong winds with blowing dust were occurring over Deming and surrounding locations including around Interstate 10. This may cause dangerous driving conditions in the area. Remember when driving in blowing dust and low visibility to pull off to the side of the road until the winds weaken. Winds in excess of 40 mph with Blowing Dust will be possible with this storm. Locations impacted include... Deming, Sunshine, Akela, Spring Canyon State Park and Rock Hound State Park. LAT...LON 3212 10788 3237 10788 3236 10731 3212 10730 TIME...MOT...LOC 2330Z 239DEG 49KT 3227 10766 ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:09 PM MDT | Special Weather Statement | EPZ | Otero | 51 min |
| Jun 13, 12:47 PM MDT | Special Weather Statement | EPZ | 43 min | |
| Jun 13, 1:25 PM MDT | Special Weather Statement | EPZ | Luna | 50 min |
| Jun 13, 1:34 PM MDT | Special Weather Statement | EPZ | 41 min | |
| Jun 13, 2:10 PM MDT | Special Weather Statement | EPZ | Sierra | 50 min |
| Jun 13, 2:20 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 40 min |
| Jun 13, 2:25 PM MDT | Special Weather Statement | EPZ | Sierra | 50 min |
| Jun 13, 2:30 PM MDT | Special Weather Statement | EPZ | Luna | 45 min |
| Jun 13, 2:32 PM MDT | Special Weather Statement | EPZ | Sierra | 43 min |
| Jun 13, 2:45 PM MDT | Special Weather Statement | EPZ | Luna | 45 min |
| Jun 13, 2:47 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 43 min |
| Jun 13, 2:54 PM MDT | Special Weather Statement | EPZ | Sierra | 51 min |
| Jun 13, 3:02 PM MDT | Special Weather Statement | EPZ | Sierra | 43 min |
| Jun 13, 3:14 PM MDT | Special Weather Statement | EPZ | Sierra | 46 min |
| Jun 13, 3:33 PM MDT | Areal Flood Advisory | EPZ | Otero | 117 min |
| Jun 13, 3:35 PM MDT | Areal Flood Advisory | EPZ | Otero | 115 min |
| Jun 13, 3:41 PM MDT | Special Weather Statement | EPZ | Luna | 49 min |
| Jun 13, 3:57 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Jun 13, 4:09 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 3 hr |
| Jun 13, 4:15 PM MDT | Special Weather Statement | EPZ | Sierra | 45 min |
| Jun 13, 4:30 PM MDT | Special Weather Statement | EPZ | 45 min | |
| Jun 13, 4:57 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 63 min |
| Jun 13, 4:57 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jun 13, 5:14 PM MDT | Special Weather Statement | EPZ | Otero | 46 min |
| Jun 13, 5:34 PM MDT | Special Weather Statement | EPZ | Luna | 41 min |
| Jun 13, 5:57 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.